Tornadoes · United States · Arkansas · 2016

EF0 tornado, Charleston to White Oak, Arkansas, April 27, 2016

From Charleston to White Oak, this EF0 tornado ran 5.9 miles across Franklin County on April 27, 2016, touching down at 1:18 AM CDT and reaching 700 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 27, 2016
Touchdown
1:18 AM CDT (06:18 UTC)
Lifted
1:24 AM CDT (06:24 UTC)
On the ground
6 minutes
Path length
5.9 miles (9.5 km)
Path width
700 yards (640 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Franklin County
Touchdown point
35.486, -93.956
Lift-off point
35.541, -93.875
Record number
1604270018-01

The damage survey

35 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.

  • roof peeled up on west side
  • lots of limbs snapped in this area in addition to the uprooted trees
  • limbs down in yards of both nearby homes
  • Several chicken houses damaged in this area

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed during the afternoon hours of the 26th, along and ahead of a dry line that had moved into western Oklahoma. These storms quickly became severe as they moved eastward into very unstable air during the late afternoon and evening hours. The storms formed into a squall line over central Oklahoma during the evening. Ahead of this squall line over northwestern Arkansas, very strong low level wind shear had developed as the low level jet strengthened across the area. As a result of this strong wind shear, coupled with moderately strong instability that persisted well into the overnight hours, this squall line was able to produced multiple tornadoes and widespread damaging wind as it moved across northwestern Arkansas during the early morning hours of the 27th.

This tornado uprooted a number of trees and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.

This tornado damaged chicken houses, damaged several homes, destroyed an outbuilding, and snapped numerous large tree limbs. Based on this damage, maximum estimated wind in the tornado was 75 to 85 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 05:34 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 26, 11:57 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 26, 11:57 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1157 PM CDT TUE APR 26 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A main line of convection will continue to push across far
Eastern Oklahoma and Northwest Arkansas tonight...with showers and
embedded thunderstorms behind the main line. Within the main line
of convection...strong winds and possible MVFR conditions will be
possible for the Northwest Arkansas TAF sites. VFR conditions
should be common within the showers and embedded thunderstorms
behind the convection. Preicp is expected to taper off from west
to east tonight/early Wednesday morning...with scattered high
clouds forecast for Wednesday afternoon and evening across the CWA.

&&

.PREV DISCUSSION... /ISSUED 934 PM CDT TUE APR 26 2016/

DISCUSSION...
QLCS is entering the northwest part of our forecast area at this
time and will move east across all of eastern Oklahoma and
northwest Arkansas overnight. Damaging winds will be the main
threat, along with brief, isolated spinup tornadoes along the
leading edge. Some hail may also occur, but most of it will be
small. Have adjusted first period elements to fit current
trends, with the rest of the forecast left as is.

Update on the way.

TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.

SHORT TERM...20
LONG TERM....05

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   61  78  52  80 / 100  10   0  10
FSM   63  83  55  85 / 100  30  20  10
MLC   62  80  53  84 / 100  10   0   0
BVO   60  77  49  77 / 100  10  10  10
FYV   60  76  49  79 / 100  40  20  10
BYV   62  78  52  80 / 100  40  20  10
MKO   61  79  52  81 / 100  20  10  10
MIO   61  78  51  77 / 100  20  10  10
F10   61  78  53  81 / 100  10   0  10
HHW   63  81  56  85 / 100  20  10   0

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&

AVIATION...20
Hazardous weather outlook, Apr 26, 5:18 PM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT TUE APR 26 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT TUE APR 26 2016

...SEVERE WEATHER EXPECTED TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 8 PM.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 8 PM.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...MAINLY SOUTHEAST OKLAHOMA.
	ONSET...OVERNIGHT.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...MAINLY SOUTHEAST OKLAHOMA.
	ONSET...OVERNIGHT.

DISCUSSION...
THUNDERSTORMS CURRENTLY DEVELOPING FROM NORTH CENTRAL INTO
SOUTHWEST OKLAHOMA WILL MOVE EAST INTO EASTERN OKLAHOMA AND
EVENTUALLY NORTHWEST ARKANSAS THIS EVENING AND OVERNIGHT. STRONG
INSTABILITY AND INCREASING WIND SHEAR WILL SUPPORT A SIGNIFICANT
SEVERE WEATHER RISK ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS
BE POSSIBLE THROUGH THE OVERNIGHT HOURS...WITH THE TORNADO
POTENTIAL BEING GREATEST PRIOR TO MIDNIGHT. THE TORNADIC POTENTIAL
IS EXPECTED TO BE LESS DEFINED AS STORMS CONGEAL LATE THIS
EVENING AND OVERNIGHT...ALTHOUGH SOME TORNADIC POTENTIAL WILL
CONTINUE THROUGH THE NIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY AND SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY...MAINLY ACROSS FAR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ADDITIONAL THUNDERSTORM
CHANCES RETURN LATE THURSDAY NIGHT...WITH AN INCREASE IN COVERAGE
AND INTENSITY EXPECTED FRIDAY AND SATURDAY. SEVERE WEATHER WILL BE
POSSIBLE ALONG WITH AREAS OF FLOODING GIVEN THE EXPECTED RAINFALL
AMOUNTS. AN UNSETTLED PATTERN WILL CONTINUE INTO EARLY NEXT WEEK
WITH CONTINUED THUNDERSTORM CHANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 26, 11:11 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1111 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TSTM WND GST     3 S CHECOTAH            35.43N 95.52W
04/26/2016  E70 MPH          MCINTOSH           OK   EMERGENCY MNGR

&&

JDS
Local storm report, Apr 26, 11:27 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1127 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     TSTM WND GST     2 NW HUGO               34.03N 95.53W
04/26/2016  M65 MPH          CHOCTAW            OK   MESONET

&&

JDS
Local storm report, Apr 26, 11:52 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1152 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND GST     SPAVINAW                36.39N 95.05W
04/26/2016  E70 MPH          MAYES              OK   EMERGENCY MNGR

&&

CKH
Local storm report, Apr 27, 12:22 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1222 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     6 S ELDON               35.84N 94.84W
04/27/2016                   CHEROKEE           OK   EMERGENCY MNGR

            LARGE TREES DOWN

&&

MAT
Local storm report, Apr 27, 12:26 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1226 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     1 W SPIRO               35.24N 94.64W
04/27/2016  E0 MPH           LE FLORE           OK   EMERGENCY MNGR

            SPOTTER REPORTED 75 MPH WIND

&&

MAT
Local storm report, Apr 27, 12:26 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT ...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
1226 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     1 W SPIRO               35.24N 94.64W
04/27/2016  E75 MPH          LE FLORE           OK   EMERGENCY MNGR

            SPOTTER REPORTED 75 MPH WIND

&&

MAT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

6.3 hours before the tornado, 154 km from the path. April 27, 2016.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 851 joules per kilogram, CIN -259, lifted condensation level 1185 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2016-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 73 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-259 J/kg
Surface CAPE
1014 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

5.7 hours after it, 154 km from the path. April 27, 2016.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -89399, lifted condensation level 1712 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 559 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-89399 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
559 m²/s²
0-3 km storm-relative helicity
606 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Fort Smith Municipal (FSM), 45 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Western Arkansas radar (KSRX), 47 km away, was scanning. The volume nearest the touchdown began at 06:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of April 27, 2016

29 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:06 AM CDTEF1Franklin, AR3.2500$10,000
April 271:12 AM CDTEF1Madison, AR6.2500$250,000
April 271:49 AM CDTEF0Greene, MO0.240$100,000
April 274:43 AM CDTEF0Harris, TX0.4401$200,000
April 275:58 AM CDTEF1Tyler, TX0.750$10,000
April 276:22 AM CDTEF1Jasper, TX2.250$7,000
April 272:10 PM CDTEF0Saunders, NE0.225
April 273:14 PM CDTEF1Montgomery, IA1.750
April 273:43 PM CDTEF1Douglas, NE0.750
April 273:52 PM CDTEF0Douglas, NE0.025
April 273:53 PM CDTEF0Douglas, NE0.225
April 274:33 PM CDTEF0Hopkins, KY0.330
April 274:40 PM CDTEF0Taylor, IA2.2200
April 274:44 PM CDTEF0Taylor, IA0.940
April 274:52 PM CDTEF0Daviess, MO4.325
April 275:12 PM CDTEF0Taylor, IA0.650$25,000
April 275:15 PM CDTEF0Webster, KY1.230
April 273:24 PM PDTEF0Napa, CA0.210
April 275:40 PM CDTEF0Union, IA4.0250$3,000
April 276:22 PM CDTEF0Daviess, KY4.2125$100,000
April 276:23 PM CDTEF0Montgomery, IL4.925
April 274:31 PM PDTEF0Stanislaus, CA0.15$500
April 276:36 PM CDTEF1Daviess, KY2.9150$75,000
April 276:58 PM CDTEF0Effingham, IL0.110
April 277:47 PM CDTEF1Scotland, MO0.240$100,000
April 277:47 PM CDTEF0Richland, IL0.110
April 278:23 PM CDTEF0Shelby, MO0.875
April 278:30 PM CDTEF0Scotland, MO0.230$100,000
April 279:00 PM CDTEF1Lewis, MO2.0150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.